Does birth control make you moody? We take a look at the facts to help you make an informed decision on your birth control.
As you know, there are many forms of practical and convenient contraception available. One of the most popular forms of birth control is the pill because it’s easy to use and effective. But does birth control make you moody? Oral contraceptives rely on hormones to work, and for some women, those hormones seriously impact their mood. Keep reading for a look at your brain on the pill and why it might affect your feelings.
Dr. Lona Sasser and Dr. Mary Squire-De Leon are highly skilled gynecologists offering birth control services and comprehensive care in Coral Springs, Florida, and the surrounding area.
What’s in the Pill?
What’s in the pill depends on which specific contraceptive you use. Combination pills, the most popular birth control pill, have both estrogen and progestin. Whereas progestin-only tablets (aka POPs or mini-pills) only contain progestin.
The hormones in the pill safely stop ovulation, which is the phase of your cycle where pregnancy is most likely. You can’t get pregnant if there’s no egg to be fertilized. They also work to thicken the mucus on the cervix, which makes it nearly impossible for sperm to cross into the uterus, where fertilization happens.
But let’s get back to the question at hand. Does birth control make you moody?
How do hormones affect my brain?
So, we know how the pill stops pregnancy. But what do these hormones do to your brain? According to this study, available through the National Library of Medicine, ample evidence suggests that estrogen and progesterone influence your brain.
The authors suggest estrogen can act like a superhero for your gray matter. Evidence shows that estrogen works to protect the brain from neurodegenerative disease, cognitive decline, and affective disorders. However, unlike estrogen, progesterone can be linked to increased moodiness and depression.
These studies suggest that more women may better tolerate newer forms of oral contraceptive pills containing estrogen. If you want to know more about how these hormones impact mood, check out this article!
Does birth control make you moody?
So, return to the original question. Does birth control make you moody? The answer is that it certainly can. In fact, negative mood changes and depression are commonly reported in women taking the pill.
One of the main reasons women stop taking the pill is because of adverse changes in mood like anxiety, depression, or both. Many studies seek to explain the correlation between the pill and mood changes. Even without knowing exactly why the pill can make you moody, we have plenty of testimony confirming that it certainly can.
It isn’t just the pill; other hormonal birth control methods may be even more impactful on mental health. A significant study in Denmark found that the use of hormonal contraception, especially among adolescents, was followed by the use of antidepressants and a diagnosis of depression for young women who had not been depressed before. This study suggests depression could be a potential side effect of hormonal contraception.
Should I take the pill?
For some women, the pill does its job safely and effectively, with few side effects. For some, there are some fringe benefits to taking the pill or using other forms of hormonal contraception.
Planned Parenthood writes, “Some birth control pills can help prevent acne, iron deficiency (anemia), bone thinning, cysts in your breasts and ovaries, and certain cancers,” making heavy or painful periods easier to manage.
The likelihood of the pill or other hormonal birth control impacting your mood may be something your doctor can try to predict. Being honest with your doctor about your physical and mental health history and other indicators is essential in predicting whether hormonal contraception will affect you.
Make sure you discuss your contraception choices, as well as your concerns, with your trusted health provider. And if you start a new pill, keep close track of how you feel, especially in the first several months. If you suspect your birth control makes you moody, talk to your doctor immediately.
Compassionate, comprehensive care
Your health is our top priority at Dr. Lona Sasser Obstetrics & Gynecology. Make an appointment to discuss your birth control options today.
Photo by Liza Summer